Texas, 2013Flash Flooding in Texas, October 12 to 13, 2013
October 12 to 13, 2013 · NWS EWX · 13 events in 7 counties and zones
An upper level trough caused southwesterly winds aloft that transported tropical moisture from the Pacific across Mexico into Texas. Surface flow from the southeast brought in low level Gulf moisture.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $2.0 million
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough caused southwesterly winds aloft that transported tropical moisture from the Pacific across Mexico into Texas. Surface flow from the southeast brought in low level Gulf moisture. A cold front dropped through central Texas and provided a focus for showers and thunderstorms that produced heavy rainfall leading to flash flooding. Significant flash flooding was seen across portions of South Austin where rainfall totals exceeded 10 inches. Down over the Rio Grande Plains, the same system produced a rain area that exceeded 17 inches near the towns of Crystal City and Carrizo Springs. This flooding rain went into the Nueces watershed and led to major flooding along the Nueces from Asherton all the way down to Lake Corpus Christi.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Oct 12, 10:21 PM CST, 1 hour 24 minutes earlier.
Area forecast discussion, Oct 12, 10:21 PM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1121 PM CDT SAT OCT 12 2013
.AVIATION...
A MOIST UNSTABLE WEATHER PATTERN FOR THE NEXT 24 HOURS AS DISTURBANCES
IN THE WSWLY FLOW ALOFT WILL INTERACT WITH MOIST GULF AIR IN THE
LOW LEVELS. OTHERWISE MVFR CIGS PREVAILING WITH SHRA/TSRA INCREASING
IN THE OVERNIGHT HOURS AS DISTURBANCES MOVE INTO S TX FROM THE
MEXICO AND ACROSS THE RIO GRANDE LATER TONIGHT. IN ADDITIONS A
FRONTAL BOUNDARY ACROSS CENTRAL TX WILL BE A FOCUS FOR CONVECTION
OVERNIGHT AND SOME OF THESE STORMS COULD BACKBUILD INTO THE NRN
SECTIONS OF SOUTH CENTRAL TX. MVFR-IFR CIGS/VSBYS IN THE SCT-
NMRS SHRA/TSRA THAT WILL BE DEVELOPING ACROSS SOUTH TEXAS OVERNIGHT
INTO SUNDAY. S-SELY SFC WINDS OF 10-15 KNOTS PREVAILING. PERIODS
OF BREAKS SUNDAY AFTERNOON...HOWEVER THE SCT-NMRS SHRA/TSRA WILL
CONTINUE ACROSS THE AREA.
&&
.PREV DISCUSSION... /ISSUED 1026 PM CDT SAT OCT 12 2013/
UPDATE...
AS A BOUNDARY NEARS THE HILL COUNTRY FROM THE NORTH AND SHORTWAVE
DISTURBANCES MOVING ACROSS THE AREA FROM THE SOUTHWEST...EXPECT
SHOWERS AND THUNDERSTORMS TO PREVAIL OVERNIGHT ACROSS MOST OF
SOUTH CENTRAL TEXAS. WITH PWATS (NEAR 2 INCHES CRP AND 1.58 DRT
PER OOZ SOUNDINGS) ON THE INCREASE TONIGHT AND PLENTY LOW LEVEL MOISTURE
PUSHING NORTHWARD FORM THE GULF...WE ARE ANTICIPATING LOCALLY
HEAVY RAINS TONIGHT WITH ANY STORM DEVELOPMENT. RAINFALL AMOUNTS
OF ONE HALF TO ONE INCH ARE POSSIBLE PER HOUR WITH STRONGEST STORMS.
PREV DISCUSSION... /ISSUED 755 PM CDT SAT OCT 12 2013/
UPDATE...
LOWERED EVENING POPS GIVEN CURRENT RADAR TRENDS...BUT KEPT
CHANCE- LIKELY POPS FOR AFTER MIDNIGHT AS CONVECTION APPROACHES
FROM WEST OF THE RIO GRANDE IN MEXICO.
PREV DISCUSSION... /ISSUED 559 PM CDT SAT OCT 12 2013/
AVIATION...
A WARM MOIST UNSTABLE WEATHER PATTERN FOR THE NEXT 24 HOURS AS
DISTURBANCES IN THE WESTERLY FLOW ALOFT INTERACT WITH WARM MOIST
GULF AIR AND OUTFLOW BOUNDARIES. OTHERWISE VFR CONDITIONS
PREVAILING THIS EVENING WITH ISOLD SHRA/TSRA MOVING N AND NEWD
ACROSS THE AREA...WITH INCREASING COVERAGE ACROSS ALONG THE RIO
GRANDE AS ANOTHER DISTURBANCES APPROACHES THE AREA FROM NRN
MEXICO. MVFR CIGS REDEVELOPING AFTER 04Z THIS EVENING AND
PREVAILING THRU THE OVERNIGHT HOURS INTO SUNDAY MORNING. MVFR-IFR
CIGS/VSBYS POSSIBLE IN THE SCT-NMRS SHRA/TSRA THAT WILL BE
DEVELOPING ACROSS SOUTH TEXAS OVERNIGHT INTO SUNDAY. S-SELY SFC
WINDS OF 10-15 KNOTS PREVAILING.
PREV DISCUSSION... /ISSUED 310 PM CDT SAT OCT 12 2013/
SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
UPPER AIR ANALYSIS THIS MORNING SHOWS A WEAKENING AREA OF HIGH
PRESSURE OVER THE GULF WITH A TROUGH MOVING INTO THE CENTRAL
PLAINS. THIS IS BRINGING SOUTHWESTERLY FLOW ALOFT ACROSS TEXAS AND
THIS IN TURN IS PULLING MOISTURE IN FROM A DEVELOPING TROPICAL
SYSTEM IN THE PACIFIC. IN THE LOW LEVELS...VAD WIND PROFILES FROM
AREA RADARS SHOW SOUTH TO SOUTHEASTERLY FLOW FROM THE SURFACE UP
TO AROUND 7K FEET. THERE IS ALSO A WEAK FRONTAL BOUNDARY
STRETCHING FROM ARDMORE...OK TO DRYDEN. SEEING CONVECTION IN THE MOIST
WARM SECTOR ACROSS OUR EASTERN COUNTIES AND BUILDING TOWARD THE
WEST. AN UPPER LEVEL SHORT WAVE TROUGH WILL MOVE ACROSS THE REGION
WITH INCREASING CHANCES FOR RAIN TONIGHT AND SUNDAY. PW VALUES ARE
EXPECTED TO INCREASE TO AROUND 2 INCHES WHICH IS ABOVE THE 75TH
PERCENTILE FOR OUR AREA. THIS ALONG WITH SLOW STORM MOVEMENT WILL
LEAD TO SOME ISOLATED HEAVY RAINFALL.
LONG TERM (MONDAY THROUGH SATURDAY)...
MONDAY WE WILL SEE THE UPPER RIDGE BUILD BACK UP THROUGH TEXAS AND
LOWER RAIN CHANCES. AT THE SAME TIME THE NEXT TROUGH WILL BEGIN
TO MOVE OUT OF THE ROCKIES INTO THE PLAINS. THIS WILL BRING THE
NEXT FRONTAL SYSTEM WHICH LOOKS TO BE STRONGER THAN THE FIRST ONE.
THIS COLD FRONT WILL MOVE THROUGH OUR CWA TUESDAY NIGHT INTO
WEDNESDAY AND WILL BE A BETTER TRIGGER AND FOCUS FOR CONVECTIVE
DEVELOPMENT. LOOKS LIKE TUESDAY NIGHT WEDNESDAY WILL BE THE BEST
CHANCE FOR WIDESPREAD SIGNIFICANT RAIN. PW WILL AGAIN BE ABOVE TWO
INCHES AND WITH A BETTER LIFTING MECHANISM...LOCALLY HEAVY RAIN IS
POSSIBLE DURING THIS TIME PERIOD. THURSDAY THE FRONT WILL MOVE
OFF THE COAST AND THE UPPER TROUGH AXIS WILL SWING THROUGH NORTH
TEXAS...SO THERE WILL BE A SLIGHT CHANCE FOR SOME LINGERING
SHOWERS. PRECIP CHANCES WILL THEN END AS WEAK UPPER RIDGING BUILDS
IN FROM THE WEST TOWARD THE END OF THE WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 74 81 72 87 71 / 50 70 50 40 20
AUSTIN BERGSTROM INTL AIRPORT 74 81 72 87 70 / 50 70 50 30 20
NEW BRAUNFELS MUNI AIRPORT 74 81 73 87 72 / 60 70 40 30 20
BURNET MUNI AIRPORT 71 80 70 83 67 / 50 70 60 40 30
DEL RIO INTL AIRPORT 72 81 74 86 72 / 60 70 60 30 30
GEORGETOWN MUNI AIRPORT 72 81 71 86 69 / 50 70 50 40 30
HONDO MUNI AIRPORT 74 85 73 87 70 / 60 70 50 30 20
SAN MARCOS MUNI AIRPORT 74 80 72 86 71 / 60 70 50 30 20
LA GRANGE - FAYETTE REGIONAL 75 85 73 87 71 / 30 60 40 20 20
SAN ANTONIO INTL AIRPORT 75 85 74 87 72 / 60 60 40 20 20
STINSON MUNI AIRPORT 74 86 74 89 72 / 60 60 40 20 20
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
MESOSCALE/AVIATION...01
SYNOPTIC/GRIDS...17
Hazardous weather outlook, Oct 12, 8:50 PM CST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
950 PM CDT SAT OCT 12 2013
TXZ171>173-183>194-202>209-217>225-228-140300-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
950 PM CDT SAT OCT 12 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TONIGHT...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS DEVELOPING AND
AND CONTINUING OVERNIGHT WILL PRODUCE LOCALLY HEAVY RAINFALL
AMOUNTS OF 3 TO 4 INCHES. LOCALIZED MINOR FLOODING OF SMALL CREEKS
AND STREAMS IS POSSIBLE ALONG WITH LOW WATER CROSSINGS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
LOW LEVEL GULF MOISTURE AND UPPER LEVEL PACIFIC MOISTURE WILL
REMAIN ENTRENCHED ACROSS SOUTH CENTRAL SUNDAY THROUGH WEDNESDAY.
THE AIRMASS WILL BE TROPICAL WHICH WILL LEAD TO THE POTENTIAL FOR
LOCALLY HEAVY RAINFALL. THE GREATEST THREAT FOR LOCALLY HEAVY
RAINFALL AND MINOR FLOODING WILL BE TUESDAY NIGHT INTO WEDNESDAY
AS A SLOW MOVING COLD FRONT INTERACTS WITH THE REMNANTS OF A
PACIFIC CYCLONE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Oct 12, 5:50 PM CST, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
650 PM CDT SAT OCT 12 2013
TXZ202-217-130030-
KINNEY-MAVERICK-
650 PM CDT SAT OCT 12 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MAVERICK AND SOUTHERN
KINNEY COUNTIES UNTIL 730 PM CDT...
AT 640 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR DARLING...OR 12 MILES SOUTH OF SPOFFORD...
MOVING NORTH AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
SPOFFORD...
ANACACHO...
LAT...LON 2922 10063 2926 10026 2893 10029 2891 10053
TIME...MOT...LOC 2350Z 185DEG 21KT 2906 10042
Special weather statement, Oct 12, 8:06 PM CST, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
906 PM CDT SAT OCT 12 2013
TXZ171-172-130245-
BURNET-LLANO-
906 PM CDT SAT OCT 12 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BURNET AND NORTHEASTERN
LLANO COUNTIES UNTIL 945 PM CDT...
AT 858 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF BUCHANAN DAM...MOVING EAST
AT 5 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BURNET...
LAKE VICTOR...
SUNNYLANE...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
LAT...LON 3074 9810 3075 9844 3093 9846 3099 9812
TIME...MOT...LOC 0206Z 265DEG 6KT 3085 9834
Flash Flood, Travis
- When
- October 12, 11:45 PM CST
- Where
- Travis County, 2.72 mi NW of Cele to 0.79 mi NNE of Pflugerville
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 30.456, -97.555
Thunderstorms produced heavy rain that caused flash flooding in Pflugerville. Several roads and low water crossings were not passable due to rising water.
Flash Flood, Travis
- When
- October 13, 1:11 AM CST
- Where
- Travis County, 1.92 mi ENE of West Lake Hills to 2.81 mi SSE of Oak Hill
- Cause
- Heavy Rain
- Reported by
- Mesonet
- Coordinates
- 30.290, -97.770
Thunderstorms produced heavy rain that caused flash flooding in the Austin area. Low water crossings were flooded closing Bee Caves Rd., Joe Tanner Ln., Wasson Rd., and David Moore Dr.
Flash Flood, Travis
- When
- October 13, 4:00 AM CST
- Where
- Travis County, 2.16 mi E of Beecaves to 1.93 mi SSE of Mansfield Dam
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.298, -97.914
There was flooding reported along Barton Creek and water rescues along Bee Cave Road.
Flash Flood, Hays
- When
- October 13, 5:00 AM CST to 7:00 AM CST
- Where
- Hays County, 0.91 mi SW of Dripping Spgs to 5.03 mi ENE of Driftwood
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 30.190, -98.090
Thunderstorms produced heavy rain that caused flash flooding in Hays County. Numerous roads were closed due to flooding around Wimberley, Driftwood, Dripping Springs, Kyle, and Buda.
Flash Flood, Travis
- When
- October 13, 5:31 AM CST to 6:05 AM CST
- Where
- Travis County, 1.59 mi E of West Lake Hills to 0.44 mi ESE of Austin
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Property damage
- $2.0 million
- Reported by
- Fire Department/Rescue
- Coordinates
- 30.282, -97.773
Thunderstorms produced heavy rain that caused flash flooding in the Rollingwood and Sunset Valley sections of Austin. Rainfall totals were as much as 11.33 inches in Travis County near Barton Creek and Loop 360 in west Austin. There were several high water rescues in both Rollingwood and Sunset Valley. Major flooding was reported along Williamson Creek near Heartwood Drive in south Austin. One fatality was discovered along Williamson Creek near Heartwood drive. The fatality was a homeless man. Several homes along Heartwood drive sustained considerable flood damage and damage was reported along Lady Bird Lake and Barton Springs Pool.
Flash Flood, Caldwell
- When
- October 13, 6:00 AM CST to 9:00 AM CST
- Where
- Caldwell County, 1.85 mi NNE of Dale to 2 mi S of Mendoza
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.955, -97.559
Thunderstorms produced heavy rain that caused flash flooding in Caldwell County. Numerous roads around the county were closed due to water covering them. Rainfall totals in the county were as much as 4.02 inches.
Flash Flood, Uvalde
- When
- October 13, 6:30 AM CST
- Where
- Uvalde County, 2.77 mi W of Concan to 2.22 mi WSW of Concan
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.514, -99.776
Thunderstorms produced heavy rain that caused flash flooding in Uvalde County. FM1051 was closed due to flooding after as much as 3.47 inches of rain fell.
Flash Flood, Zavala
- When
- October 13, 10:26 AM CST
- Where
- Zavala County, 0.77 mi NNW of Crystal City Muni Ar to 1.8 mi W of Crystal City Muni Ar
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 28.710, -99.824
Thunderstorms produced heavy rain that caused flash flooding in Crystal City. There was a high water rescue on JFK Dr. and several other roads were closed including Starr St.
Flash Flood, Dimmit
- When
- October 13, 1:20 PM CST to 3:30 PM CST
- Where
- Dimmit County, 1.11 mi NNE of Big Wells to 1.05 mi NW of Big Wells
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 28.584, -99.560
Thunderstorms produced heavy rain that caused flash flooding in Big Wells and Carrizo Springs. Parts of Highway 85 were covered with water and closed due to needed repair. Some homes in Carrizo Springs were flooded up to the window sills. A co-op observer in Carrizo Springs reported 10.65 inches and a co-op observer in Big Wells reported 9.50 inches.
Flash Flood, Maverick
- When
- October 13, 1:41 PM CST to 2:44 PM CST
- Where
- Maverick County, 1.15 mi SSW of Eagle Pass to 2.88 mi SW of La Gloria
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 28.705, -100.508
Thunderstorms produced heavy rain that caused flash flooding in Eagle Pass. Several homes were evacuated, manhole covers were blown out, roads were damaged by flood water, and several roads were closed due to flooding.
Flash Flood, Dimmit
- When
- October 13, 4:00 PM CST to 5:00 PM CST
- Where
- Dimmit County, 2.15 mi WSW of Carrizo Spgs to 2.43 mi S of Carrizo Spgs Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 28.509, -99.883
Thunderstorms produced heavy rain that caused flash flooding in Dimmit County. Nearly all major roads in the county were closed due to high water including Highway 83 between Carrizo Springs and Asherton, FM1433, FM1407, FM1556, and FM468. A CoCoRaHS observer 3.0 miles NNE of Carrizo Springs reported a rainfall total of 17.67 inches of rain during this event. Several other rainfall totals of 11 to 13 inches were reported in the Carrizo Springs and Crystal City area.
Flash Flood, Zavala
- When
- October 13, 4:00 PM CST to 4:30 PM CST
- Where
- Zavala County, 2.95 mi SSW of Del Monte to 4.21 mi NNE of Crystal City Muni Ar
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 28.729, -99.864
The Zavala County Emergency Manager reported street flooding in Crystal City. A shelter was opened for displaced residents.
Flash Flood, Dimmit
- When
- October 13, 6:45 PM CST to 7:45 PM CST
- Where
- Dimmit County, 0.92 mi NW of Carrizo Spgs to 1.89 mi SE of Carrizo Spgs Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 28.530, -99.860
Thunderstorms produced heavy rain that caused flash flooding in Dimmit County. Highway 85 was closed between Carrizo Springs and Dilley and a few stranded motorists needed assistance.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Louisiana, October 12, 2013$75,000 · 1 in hail · 2 events
- Flood and Damaging Winds in Texas, October 12 to 13, 20132 injured · 53 kt wind · 4 events
- Tornado and Flood in Texas, October 12, 2013$16,000 · EF0 · 6 events
- Damaging Winds and Heavy Rain in Texas, October 12, 201360 kt wind · 3 events
- Hail and Damaging Winds in Texas, October 12, 201353 kt wind · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, October 12, 20132 events
- Damaging Wind in Arkansas, October 12, 2013$5,000 · 52 kt wind · 1 event
- Damaging Wind in Arkansas, October 12, 2013$3,000 · 50 kt wind · 1 event
- High Wind in Alaska, October 12 to 13, 201373 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481171, 481175, 481353, 481163, 481159, 481160, 481161, 481164, 481165, 481169, 481179, 481352, 481180.